Idaho, 2003

Damaging Wind in Idaho, August 15, 2003

August 15, 2003 · NWS PIH · 1 event in 1 county or zone

Tree blown down on top of car and power lines blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Tree blown down on top of car and power lines blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 15, 2:10 PM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 15, 2:10 PM MST, 4 hours 30 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
310 PM MDT FRI AUG 15 2003

UPPER LOW KICKING INLAND ACROSS OR/WA THIS AFTN. TO OUR EAST...5H
INVERTED TROF MOVING INTO EASTERN ID. THIS INVERTED TROF MOVING
WESTWARD INTO DIFFLUENT FLOW ACROSS ID. THE COMBINATION OF
DIFFLUENCE ALOFT/RECORD VALLEY HEAT AND TROPICAL AIRMASS ACROSS SE
ID...EXPECT THUNDERSTORMS TO RAPIDLY DEVELOP ACROSS E ZONES AND THEN
SPREAD WEST LATER THIS EVE. WITH PWS WELL OVER AN INCH...LOCALLY
HEAVY DOWNPOURS A GOOD BET. RADAR ALREADY SHOWING A N-S BAND OF
TSTMS MOVING WESTWARD ACROSS THE EASTERN HIGHLANDS. WILL KEEP HIGH
CHC POPS ALL NIGHT (PLENTY OF SYNOPTIC FORCING OVERHEAD THROUGH 12Z
AND FAVORABLE UPPER JET LOCATION). EXPECT ANOTHER ROUND OF AFTN
THUNDERSTORMS (MAINLY EASTERN ZONES) AS SFC FRONT SLIDES ACROSS AREA
SAT AFTN. FOR SUNDAY...UPPER LOW ALONG COAST WILL SLIDE INTO
PANHANDLE AND THEN DIVE INTO WY. CURRENT THINKING IS THAT ETA IS TOO
QUICK AND TOO FAR SOUTH WITH THIS FEATURE... PREFER THE SLOWER AND
LOCATION OF LOW ON THE GFS.  DRIER AIRMASS TO MOVE INTO REGION FOR
SATURDAY NIGHT THROUGH TUE. THE EXCEPTION WOULD BE ACROSS ZN 19
WHERE FAVORABLE UPSLOPE AND INSTABILITY MAY PRODUCE A FEW AFTN/EVE
SHOWERS. GFS REFORMS A LOW ALONG THE WEST COAST WED AND AS A
RESULT...SOUTHERLY FLOW PUSHES MOISTURE BACK INTO AREA LATE WED INTO
THU AND FRI FOR SLIGHT CHC POPS.

WINTHER

KSFX...OPERATIONAL...VCP 21.

.PIH....RED FLAG WARNING CONTINUES THIS EVENING UNTIL 10 PM.
SEE LATEST BOIRFWPIH BULLETIN FOR DETAILS.
Hazardous weather outlook, Aug 15, 4:25 AM MST, 14 hours 15 minutes before
IDZ017>023-031-032-160000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
525 AM MDT FRI AUG 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

FIRE WEATHER WATCH IN EFFECT FOR TODAY AND TONIGHT FOR THUNDERSTORMS
WITH DRY LIGHTNING AND GUSTY WINDS.

UPPER LEVEL FLOW FROM THE SOUTHEAST WILL ALLOW MID LEVEL MOISTURE
AND INSTABILITY TO WORK WEST INTO CENTRAL AND SOUTHEAST IDAHO.  LOW
LEVELS IN THE NORTHWESTERN PART OF THE DISTRICT ARE EXPECTED TO
REMAIN DRY ENOUGH FOR THE THREAT OF DRY THUNDERSTORMS BEGINNING THIS
AFTERNOON.  THE AIRMASS SHOULD CONTINUE TO MOISTEN AND THUNDERSTORMS
SHOULD BE WET BY LATER TONIGHT. FOR FURTHER DETAILS PLEASE REFER TO
FIRE WEATHER WATCH BULLETIN.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS AND EMERGENCY MANAGERS...ALL WEATHER REPORTS ARE
MUCH APPRECIATED AND IMPORTANT...EVEN OBSERVED WEATHER THAT DOES
NOT REACH SEVERE CRITERIA.  TRAINED SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER CONDITIONS TO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

The radar

The Pocatello radar (KSFX), 141 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 15, 6:40 PM MST to 6:50 PM MST
Where
Lincoln County, Shoshone
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
42.933, -114.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333692.